Photo_Section_Faculty


ASK THE EXPERTS

button






Could there be an underlining reason why someone might have adverse responses to antidepressant medications when prior to four years ago did not?

If what happens after taking antidepressants is this; immediate positive response that only last a day and then stops and starts to cause language difficulties,confusion and sometimes extreme fatigue,what could this possibly be from? If this person because of the strange and horrific response from medications is afraid to continue experimenting with medication should they be dubbed "non compliant" or is it more complicated than that?

What should be done to help this patient?




Answered by: Jonathan W. Stewart

Particularly the confusion and trouble speaking are likely due to too much medication. Some people's bodies get rid of medication very quickly, so require more than other people to get the same effect. Others get rid of medication very slowly, so a little goes a long way.

So, you might need 20 times as much as I to do the same thing, or vice versa. And, you might need little doses of one drug and a lot of another, because different enzymes handle each drug. With this in mind, perhaps the best approach would be to take much smaller doses of one of the troublesome but briefly helpful drugs, waiting a few weeks and then raise the dose by a small amount.

Just as an example, the typical starting dose of fluoxetine (Prozac) is 20 mg a day. Perhaps you would start with 1 or 5 mg a day and go from there. The other possibility is that some people's brains are particularly sensitive to disruption by drugs.

Again, since starting doses initially seem to work but as the medication builds up in the system becomes "toxic" the answer is to start low and go slow, allowing the build-up to occur at low levels before risking raising the dose again.

More questions on this topic

More answers by this expert

Click here for Dr. Stewart's Clinical Trials
 
Jonathan Stewart, M.D.
 

Dr. Stewart, who received his B.A. from Swarthmore College and his M.D. from Yale University, has worked at the DES since 1978. He is interested in the diagnosis and treatment of affective disorders, particularly in biologic and clinical measures that help treatment decisions.

>>> Read more info



PATH: /depression/DES/ask_the_experts_inquiry.asp
Description: Operation is not allowed when the object is closed.
Help Context: 1240653
Help File: C:\Windows\HELP\ADO270.CHM
Number: 3704
Source: ADODB.Connection



An ERROR had occurred while LOADING the page.
Please inform Application's Administrator for support.
logo_New York State Psychiatric InstituteColumbia University Department of Psychiatry
Designed by: The Web Design Studio